Very tired, and sad

April 27th, 2010
by kpickett

Neuropathy, abdominal pain, diarrhea, nausea, vomiting, narcotics, dehydration, extreme fatigue, and crushing sadness—these are the experiences I’ve been enjoying for the last week.

This has been a hard week—the last few days especially so.  With the ongoing C. difficile infection (which is perhaps fully suppressed now . . . maybe), I’ve been eating nothing but yogurt for more than a week.  Well, I did have a banana two days ago, but the point is I’ve been wiped out.  My protein levels have been low which caused my cells to start to lose their integrity, leaking fluid that was filling my feet like balloons.

I knew that the stem cell transplant would be hard, of course.  But I was naive; I did not anticipate the immense fatigue and my becoming nutritionally deprived.  I’ve never though twice about skipping a meal, or two, or even fasting for an entire day—I’ve done all of these many times.  But this transplant is fundamentally different.  My protein is low; many macro- and micronutrients are very low, such as magnesium and potassium, so I have to take supplements.  I should have anticipated how much energy my body would require to build all of the cells in my blood, a mass that I suspect may amount to two pounds of tissue or more.  I guess people told me I would be tired, but I thought they meant chemo-like tiredness, the kind that comes and then passes a few days after the infusions.  I didn’t get it that I would be completely wiped out for weeks, or months.

I’ve been exhausted most of the time, and unable eat because of the diarrhea, so I get more exhausted, etc.  The neuropathy in my feet and hands means that walking requires the mustering of will and enduring the sensation of walking on hot coals. Showering means filling the tub with cold water so the warm water from the shower doesn’t burn my feet.  I rarely get out of the house, so no sun, no cherry blossoms (which I love).  I’m such a social creature, always needing to chat with colleagues and meet with friends.  Without that, sadness sets in, and sleeping all day because of the exhaustion makes it worse.  I’ve been in a very deep hole for too long.  The last two days, I cried almost continuously.

My lovely partner gently encouraged me to reach out to others on the phone, and that really helped.

Tags: , , , , ,
Posted in emotions, illness journaling | Comments (1)

One Response to “Very tired, and sad”

  1. [...] I mentioned in an earlier post, I’m taking a drug called tacrolimus to prevent Graft Verus Host Disease—in which my new [...]

Leave a Reply